Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Omaha, NE

April 12, 2015Colfax County, Platte County, Stanton County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 12, 2015, 6:15 PM CDT for Colfax County, Platte County, Stanton County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2015, 6:15 PM CDT (23:15 UTC)
Expired
Apr 12, 2015, 6:49 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Colfax County, NE, Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:30 PM CDTHAIL 16 S Leigh, NEWINDOWS SHATTERED AND SCREENS RIPPED OFF SOUTH SIDE OF HOME.
Apr 12, 6:35 PM CDTHAIL 18 Sse Leigh, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS53 KOAX 122315
SVROAX
NEC037-141-167-130000-
/O.NEW.KOAX.SV.W.0013.150412T2315Z-150413T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CDT SUN APR 12 2015

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STANTON COUNTY IN NORTHEASTERN NEBRASKA...
  WESTERN COLFAX COUNTY IN NORTHEASTERN NEBRASKA...
  NORTHEASTERN PLATTE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 700 PM CDT

* AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF COLUMBUS...MOVING NORTH AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CLARKSON...LEIGH...RICHLAND...LAKE NORTH BABCOCK CAMPGROUND...THE
  HIGHWAY 15 AND 32 JUNCTION...MAPLE CREEK RECREATION AREA...8 MILES
  SOUTH OF STANTON...CAMP LUTHER...SHELL CREEK ELEMENTARY SCHOOL AND
  CENTRAL COMMUNITY COLLEGE.

THIS INCLUDES HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 387 AND
390.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4190 9727 4190 9708 4183 9702 4180 9702
      4141 9715 4148 9740
TIME...MOT...LOC 2315Z 198DEG 33KT 4153 9726 

HAIL...1.25IN
WIND...<50MPH
 
$$

DEWALD
4 follow-up statements
804 
WWUS53 KOAX 122329
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 PM CDT SUN APR 12 2015

NEC037-141-167-130000-
/O.CON.KOAX.SV.W.0013.000000T0000Z-150413T0000Z/
STANTON NE-COLFAX NE-PLATTE NE-
629 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN STANTON...NORTHWESTERN COLFAX AND NORTHEASTERN PLATTE
COUNTIES...

AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEIGH...OR 14
MILES NORTHEAST OF COLUMBUS...MOVING NORTH AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CLARKSON...LEIGH...CAMP LUTHER...THE HIGHWAY 15 AND 32 JUNCTION...
MAPLE CREEK RECREATION AREA AND 8 MILES SOUTH OF STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4190 9727 4190 9708 4183 9702 4180 9702
      4149 9712 4154 9737
TIME...MOT...LOC 2328Z 201DEG 29KT 4162 9720 

HAIL...1.25IN
WIND...<50MPH
 
$$

DEWALD
010 
WWUS53 KOAX 122338
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT SUN APR 12 2015

NEC037-141-167-130000-
/O.CON.KOAX.SV.W.0013.000000T0000Z-150413T0000Z/
STANTON NE-COLFAX NE-PLATTE NE-
638 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN STANTON...NORTHWESTERN COLFAX AND NORTHEASTERN PLATTE
COUNTIES...

AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEIGH...OR 18
MILES NORTHEAST OF COLUMBUS...MOVING NORTH AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARKSON...LEIGH...THE HIGHWAY 15 AND 32 JUNCTION...MAPLE CREEK
RECREATION AREA AND 8 MILES SOUTH OF STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4190 9727 4190 9708 4183 9702 4180 9702
      4155 9710 4160 9735
TIME...MOT...LOC 2337Z 201DEG 28KT 4166 9716 

HAIL...1.50IN
WIND...60MPH
 
$$

DEWALD
039 
WWUS53 KOAX 122341
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT SUN APR 12 2015

NEC037-141-167-130000-
/O.CON.KOAX.SV.W.0013.000000T0000Z-150413T0000Z/
STANTON NE-COLFAX NE-PLATTE NE-
641 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN STANTON...NORTHWESTERN COLFAX AND NORTHEASTERN PLATTE
COUNTIES...

AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLARKSON...OR
19 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLARKSON...LEIGH...THE HIGHWAY 15 AND 32 JUNCTION...MAPLE CREEK
RECREATION AREA AND 8 MILES SOUTH OF STANTON.

QUARTER SIZE HAIL WAS REPORTED SOUTH SOUTEHAST OF LEIGH AROUND 635 
PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4190 9727 4190 9708 4183 9702 4180 9702
      4155 9710 4160 9735
TIME...MOT...LOC 2340Z 204DEG 25KT 4167 9715 

HAIL...1.00IN
WIND...60MPH
 
$$

DEWALD
737 
WWUS53 KOAX 122349
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT SUN APR 12 2015

NEC037-141-167-122359-
/O.CAN.KOAX.SV.W.0013.000000T0000Z-150413T0000Z/
STANTON NE-COLFAX NE-PLATTE NE-
649 PM CDT SUN APR 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STANTON...
NORTHWESTERN COLFAX AND NORTHEASTERN PLATTE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS 
STILL POSSIBLE WITH THIS THUNDERSTORM. QUARTER SIZE HAIL WAS 
REPORTED SOUTH SOUTHEAST OF LEIGH AROUND 635 PM. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OMAHA.

LAT...LON 4190 9727 4190 9708 4183 9702 4180 9702
      4155 9710 4160 9735
TIME...MOT...LOC 2348Z 198DEG 33KT 4175 9711 

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:00 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 12, 3:00 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN APR 12 2015

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT SUN APR 12 2015

LATEST MSAS SFC ANALYSY DEPICTING A TROF/COLD FRONT WITH THE LEADING
EDGE OF THE BNDRY FROM ABOUT NW MN TO THE NEB PANHANDLE WITH MLCAPES
AROUND 1000J/KG. EXPECT CONVECTION TO BE UNDERWAY WITHIN A COUPLE
HOURS ON NOSE OF LLVL LAPSE RATE AXIS EXTENDING FROM THE NRN CWA TO
CNTRL NEB. WET BULB ZERO HIGHS LATE THIS AFTN WOULD SEEM TO FAVOR
SOME LARGE HAIL WITH A FEW STORMS MAINLY ALONG AND SOUTH OF I-80.
POTENTIALLY FOR HEAVY RAINFALL...AN INCH OR ASO...LOOKS PROMISING AS
WELL TO THE SOUTH WHERE COMBINATION OF HIGH PRECIP WATER/LLVL RH
PHASE. BOTH THE HRRR/RAP13 ARE IN AGREEMENT PCPN ACTIVITY SHOULD BE
CLEAR OF THE CWA SHORTLY AFTER MIDNIGHT.

HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA MONDAY THROUGH
TUESDAY WITH INCREASING SOUTHERLY FLOW BY TUESDAY NIGHT.
COMBINATION OF MOISTURE RETURN AND MID LEVEL WAVE LIFTING ACROSS
THE REGION IN ADVANCE OF STRONG UPPER TROUGH DIGGING TOWARD THE
CENTRAL ROCKIES WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE AREA TUESDAY NIGHT INTO WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 250 PM CDT SUN APR 12 2015

EXTENDED PORTION OF THE FORECAST CONTINUES TO BE RATHER MESSY WITH
REGARDS TO PRECIP AND MODELS HANDLING OF CUT OFF UPPER LOW. LOW
CONFIDENCE AT THIS TIME DUE TO SIGNIFICANT DIFFERENCES BETWEEN THE
OPERATIONAL GFS AND EURO WITH TREND TOWARD BLENDED GUIDANCE. THIS
WILL ALSO IMPACT TEMPERATURES DEPENDING ON THE TEMPORAL AND AREAL
EXTENT OF THE PRECIP DURING THIS TIME.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1220 PM CDT SUN APR 12 2015

APPEARS LIKELY THAT LINE OF TSRA WILL DEVELOP LATE THIS AFTN
ALONG A COLD FRONT MOVING THRU ERN NEB...WITH THE FRONTAL
PASSAGE/WIND SHIFT TO NW...AT KOFK AROUND 23Z...AND AROUND 02Z AT
BOTH KOMA AND KLNK. THUS HAVE INCLUDED TEMPO GROUPS AT ALL
TERMINALS TO COVER OCCASIONAL MVFR CONDITIONS. BELIEVE ONLY A FEW
STORMS MAY BE ACCOMPANIED BY HAIL...THUS DID NOT MENTIONS AT ANY
SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE/FOBERT
LONG TERM...FOBERT
AVIATION...DEE
Hazardous weather outlook, Apr 12, 4:12 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
412 PM CDT SUN APR 12 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
412 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP
ALONG A COLD FRONT LOCATED OVER NORTHEAST NEBRASKA LATE THIS
AFTERNOON. THE STORMS WILL SPREAD EAST WITH THE FRONT THROUGH THE
EVENING. ISOLATED STORMS MAY APPROACH SEVERE LEVELS WITH LARGE
HAIL THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK FROM TUESDAY
NIGHT INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.

FOBERT

In the hours before

Special weather statement, Apr 12, 5:24 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
524 PM CDT SUN APR 12 2015

NEZ030-042-122300-
PLATTE NE-BOONE NE-
524 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND
NORTHWESTERN PLATTE COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. EDWARD...OR 25 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY.

IT'S POSSIBLE THAT THIS STORM COULD STRENGTHEN RESULTING IN LARGER
HAIL. STAY TUNED FOR POSSIBLE WARNINGS.

LAT...LON 4157 9796 4172 9768 4151 9754 4146 9770
      4153 9771 4153 9788 4151 9789 4151 9792
TIME...MOT...LOC 2223Z 244DEG 15KT 4153 9782

DEWALD
Local storm report, Apr 12, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             6 S COLUMBUS            41.35N 97.36W
04/12/2015  E2.75 INCH       BUTLER             NE   EMERGENCY MNGR

            CLEAR LAKE

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:24 PM CDTSpecial Weather StatementOAXPlatte36 min
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningOAXPlatte36 min
Apr 12, 5:52 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte23 min
Apr 12, 6:04 PM CDTSevere Thunderstorm WarningOAXButler26 min
Apr 12, 6:17 PM CDTSpecial Weather StatementOAXWayne43 min
Apr 12, 6:27 PM CDTSevere Thunderstorm WarningOAXButler48 min
Apr 12, 6:48 PM CDTSpecial Weather StatementOAXCuming42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.